Monday, April 23, 2012

"So How Is Your Liver, Tylenol Users?"

Growing up I used to hear my elders jokingly ask, "So hows your liver?" For users of Tylenol, that has recently become a relevant question. Tylenol (Acetaminophen) is the most popular painkiller in the United States. Americans take over 8 billion pills (tablets or capsules) of Tylenol each year. Acetaminophen is an effective analgesic and anti-pyretic (fever-reducing) medication. Although acetaminophen is contained in over 200 medications, most of them do not use the name "Tylenol" on the label.

So if a patient has liver disease, is it safe to take Tylenol? If so, how much Tylenol should they take? Ask a hundred doctors and you may get a hundred different answers. (We suspect we know what happens if we ask plaintiff's lawyers.) While there may not be any clear cut answers, the vary nature of these questions being asked demonstrates the public awareness of the potential for acetaminophen to damage one's liver.

The medical consensus appears to be that Tylenol is safe for healthy people as long as the recommended dosage is not exceeded. Furthermore, in the case of children, the use of Acetaminophen is credited with reducing the occurrences of Reye's syndrome. On the other hand, overdosing on Tylenol can cause liver failure. Similarly, long-term use of Tylenol may be associated with liver disease based upon some studies done in the 1970s. Some of these subjects; however, may have had undiagnosed hepatitis C which contributed or may even have caused the liver damage. Most physicians currently believe that use of Tylenol does not cause significant liver damage in healthy individuals unless it is taken in excess of the recommended dosage.

A person with liver disease may not be at a significantly increased risk of developing additional liver injury from taking Tylenol; however, the jury is still out on this issue. Any liver disease or damage can be further compounded by the use of alcohol. Alcohol and Tylenol use together, will put the patient at a greater risk for liver damage. In sum, Tylenol should be safe for most to use for brief durations provided that alcohol is not consumed. However, for any prolonged use of Tylenol or for anyone with liver disease, patients should consult with their physician for advice on whether Tylenol is an appropriate medication.

One would suspect that individuals with cirrhosis (scarring of the liver) or patients with liver failure will likely be advised by their physicians not to consume Tylenol. Tylenol can cause elevations of liver enzymes in the blood suggesting liver damage. Elevations of ALT, a liver enzyme, seem to increase as the dose of Acetaminophen is increased. However, enzyme elevations usually return to normal after stopping Tylenol. Thus, any significant use of Tylenol should be used cautiously under a doctor's supervision with liver enzymes being monitored.

In any event, if you regularly use Tylenol and you develop liver problems, consult your lawyer, umm.  doctor, as soon as possible.


Anonymous said...

No wonder I see all the legal ads for lawyers wanting tylenol users to call them...

Video Guy said...

So if one has an alcohol hangover they should not use Tylenol for their headache?
Or does one have to be drinking and popping the Tylenol pills at the same time?
Is this some kind of new high or a rumor like the aspirin and Coke drink mix of the sixty’s, to sell more Tylenol?
Wasn’t it Tylenol that some nut-job was buying, refilling the capsules with cyanide and putting back on the shelves for other people to buy, about twenty years ago?

In the documentary “Supersize Me”, where the producer lived on McDonalds food for a month, he ended up with poor health and possible liver damage. So, is it safe to say abuse of fast food can cause liver damage?

It appears that everything is bad for your health, until next month where the accused product is than good again.

Olde Doc said...

think when you drink... wait til the alcohol is out of your system before you start popping tylenol pills for the headache hangover.

Anonymous said...

Just don't drink and you won't need the tylenol

Anonymous said...

My uncle use to ask that question all the time!

Anonymous said...

Too much drinking?